Is it Akathisia?
It could take less than 2 minutes to find out
Film courtesy of the Akathisia Alliance
Mild, moderate or severe inner agitation or inner restlessness that can be accompanied by mild to extreme fear
Feelings of inner “tickling” or “screaming”
“like my insides are being “squeezed”
“like having poison ivy on the inside of my body and not being able to itch it”
Compelling need to be constantly moving your limbs or your entire body, including writhing, pacing, or rocking back and forth
Wanting to burst out of your skin or rip your skin off
Feeling like the insides of your body are vibrating
Feeling like there are bugs crawling underneath your skin
Feeling completely imprisoned in your body, often leading to severe panic, despair, or hopelessness
What is akathisia?
"Akathisia is generally defined as a feeling of inner restlessness and the need to be constantly moving, and can range in intensity from feeling like an unpleasant nuisance to a bodily prison that is utterly unbearable.
"It can be caused either by taking a psychiatric drug, especially after starting a new drug or increasing a dose, or by reducing or coming off a psychiatric drug. Personal reports suggest there is no difference in the sensory experience of akathisia whether one is taking or withdrawing from a psychiatric drug.
"However, there does seem to be a difference in outcome: people who experience akathisia set off by psychiatric drug withdrawal do find that it goes away in time, once their central nervous systems have had enough of a chance to heal from the drug.
"Akathisia is well-documented in the scientific literature as a common side effect of many psychiatric drugs (for more on this, visit PubMed and search “akathisia”). However, often when this symptom arises—especially during psychiatric drug withdrawal—people find that physicians will diagnose them with new conditions like “restless leg syndrome” or “generalized anxiety disorder”, and give them new medications to treat these new “diseases”.
"Common wisdom in the lay withdrawal community says that adding new drugs to the mix when coming off and healing from psychiatric medications can be very risky. In the case of withdrawal-induced akathisia, many people—especially those with already-compromised central nervous systems from rapid or cold-turkey withdrawal—find the introduction of additional prescriptions can actually prolong withdrawal symptoms and make them more difficult to bear."
--TWP, Inner Compass Initiative
"Like you're trapped in hell, in a horror movie. Unbearable emotional pain and no escape. A sense of terror, like I am dying . . . every single second."
--From "How Bad Can Good Be,"
by J.A. Carter-Winward.
--Dr. John J. Ratey, M.D. and Dr. Carl Salzman M.D., 1984--yes, 1984:
"Akathisia has two components, an objective state of motor restlessness and a subjective need or desire to move. The motor component is characterized by an inability to sit or stand still and by rocking, foot tapping, pacing, continual shifting from foot to foot, purposeless limb movement, coarse tremors, and even myoclonic jerks of the foot.
"The subjective, inner state of restlessness is actually a hallmark of akathisia. The subjective state is usually described as a feeling of restlessness, uneasiness, tension, nervousness, and jitteriness, particularly in the abdomen.
The subjective need to move may be severe. . . In its most severe form, the dysphoria has been associated with violent outbursts, suicide, and other strong affects such as fright, terror, anger, or rage."
--Hospital and Community Psychiatry, October, 1984 Volume 35 Number 10.
For more videos, subscribe to their YouTube Channel HERE